Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 15, 2017Dodge County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 15, 2017, 5:06 PM EDT for Dodge County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 5:06 PM EDT (21:06 UTC)
Expired
Jul 15, 2017, 5:30 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Dodge County, GA

The radar

The Robins AFB radar (KJGX), 68 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS82 KFFC 152106
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
506 PM EDT SAT JUL 15 2017
 
GAZ109>111-152130-
Wheeler GA-Telfair GA-Dodge GA-
506 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...NORTHWESTERN
TELFAIR AND DODGE COUNTIES UNTIL 530 PM EDT...

At 506 PM EDT...a strong thunderstorm was near Milan, or 10 miles
south of Eastman...moving northeast at 10 mph.

  HAZARD...Winds up to 40 mph and pea sized hail. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Eastman, Helena, Milan, Chauncey, Jay Bird Springs, Five Points,
Achord and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3204 8323 3225 8317 3219 8301 3215 8299
      3216 8295 3213 8286 3196 8304
TIME...MOT...LOC 2106Z 207DEG 7KT 3205 8311 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:24 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 15, 3:24 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
324 PM EDT Sat Jul 15 2017

.SHORT TERM /Tonight through Sunday Night/...

The Bermuda High which was controlling much of our sensible weather
this past week is now being undercut by an approaching front. Aloft,
we can see the midlevel trough is pivoting south through the mid-
Atlantic region with a trailing cold front eventually working its
way through the Appalachians.  We expect that this front will push
through northern GA this afternoon/evening before becoming stall
across central GA.  This will mean better coverage of
shower/thunderstorms through the period. So lets break things down a
bit.

This afternoon/Overnight:  As the front moves through northern GA,
expect to see the best activity across our northern tier through mid-
afternoon. As the front continues south, this will be the axis for
the better precipitation activity. Given sufficient insulation and
instability, discrete/less organized storms are possible south of
the boundary. With MUCAPE values around 2000J/kg this afternoon,
marginal lapse rates and DCAPE around 500-1000J/kg, the main impacts
from these storms will be the strong gusty winds, frequent lightning
and hail. Also with weak steering flow, high PWAT values and
elevated warm cloud height, heavy rain leading to localized flooding
is also a potential.  It appears that the best time to see this
convection across metro ATL will be mid afternoon into the early
evening. The front will move south of the metro later this afternoon
allowing the boundary to interact with more unstable air across
central GA. Thus, expect there to be better coverage of
thunderstorms south of I-20 later this afternoon into the evening,
especially from a line from Columbus to Macon and eastward. Coverage
should diminish a bit tonight with loss of heating. However, given
we have a bit more upper level support, can not rule out isolated
shower/thunderstorms, especially along or just south of the metro.

Sunday: With the boundary stalled somewhere across central GA, this
will be the axis by which we see redevelopment of
showers/thunderstorms.  That will mean less coverage across the
north and more coverage across central GA. We will likely see the
potential for strong to a few severe thunderstorms on Sunday as
well.  While there may be sufficient cloud coverage across central
GA which may inhibit insulation and thus cut down on the instability
across the region, there is still plenty of upper level support with
a series of impulses riding the weak trough. This should be enough
to warrant pretty good coverage of precipitation. Also, with the
stalled front we may see training of storms which could lead to
localized flooding. Therefore, the main threat will be gusty winds,
frequent lighting and heavy precipitation.

Sunday Night: While some models show convection dwindling during the
late evening, there looks to be another trough axis that tries to
cross the region. This may help support convection through the
overnight. Hard to say at this point how much coverage we will see,
but there is the potential.

Temperatures will be around normal for this time of year.

26

.LONG TERM /Monday through Saturday/...

No big changes for the long term except some minor tweaks to cloud
cover. Otherwise current forecast looks good. Models still
showing a front dropping into GA first part of the upcoming week.
Some drying indicated over the north half but not enough to take
pops out completely except for a couple of night time periods.
Previous discussion is included below.

41

&&

LONG TERM /Sunday Night through Friday/...
The frontal system that moves into N GA in the short term will
have moved into central GA by the beginning of the extended. Even
with the frontal boundary in place we will still see a mainly
diurnal trend as daytime heating will continue to spark convective
development each afternoon and evening. The frontal boundary
continues moving south into FL into the middle of next week as it
also continues to weaken. With the front making little progress
southward...expecting a similar trend in the weather Sunday
through Tuesday. The front will likely "wash out" on Tuesday with
the mid level trough slowly becoming replaced by a large
ridge...so convective coverage may be somewhat less Wed through
Fri.

Expecting a large ridge to build into the area Wednesday with a
bit drier air mass across the region. This pattern would mean
hotter and drier weather for the end of the extended forecast but
given the time of year...isolated convection will still be
possible Wed- Fri. Temps will have no problem pushing into 90s
across the area.

01

AVIATION...
18Z Update...
VFR conditions to start at all TAF sites. However, big changes
coming as a front approaches with convection developing along the
boundary. This will mean numerous showers and thunderstorms
working south through the afternoon, arriving at the metro TAF
sites by mid afternoon and lingering potentially into the evening.
AHN and especially the southern TAF sites will see this activity a
bit later in the afternoon/evening; albeit less coverage overall.
Expect reduced vsbys, cigs and gusty winds to accompany these
storms. CU decks around 4500ft. We may have some lingering showers
overnight. Patchy fog is possible, especially across the eastern
and southern TAF sites early tomorrow morning. Shower and
thunderstorm development expected to increase tomorrow morning,
especially along the boundary in central GA. West winds will
continue through the TAF period.

//ATL Confidence...18Z Update...
Medium on convection timing and coverage this afternoon.
Low on precipitation coverage and timing tomorrow.
High on all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  70  87 /  40  50  40  50
Atlanta         73  86  71  87 /  40  50  40  40
Blairsville     65  83  63  84 /  30  40  30  30
Cartersville    70  87  70  88 /  40  40  30  40
Columbus        75  88  73  88 /  50  60  40  50
Gainesville     71  85  70  86 /  40  50  30  40
Macon           73  89  72  89 /  50  60  40  50
Rome            70  88  70  89 /  40  30  30  30
Peachtree City  71  87  70  87 /  40  50  40  50
Vidalia         74  89  73  88 /  50  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....41
AVIATION...26
Hazardous weather outlook, Jul 15, 6:18 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
618 AM EDT Sat Jul 15 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
618 AM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected across north and
central Georgia this afternoon and evening, with isolated severe
storms expected as well. A frontal boundary moving into the area
will bring increased moisture and instability to the area later
this afternoon. Some storms may be strong to severe with the main
hazards being strong gusty winds, heavy rainfall, frequent
lightning, and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible each afternoon
and evening through Friday. Widespread thunderstorm development
with isolated severe storms is expected across the area Sunday and
Monday with the frontal system still affecting the area. Heat
Index values will approach 105 degrees over portions of central
Georgia, generally Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 15, 2:29 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
229 PM EDT SAT JUL 15 2017

GAZ013-014-021-151900-
Dawson GA-Cherokee GA-Pickens GA-
229 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON...
NORTHEASTERN CHEROKEE AND SOUTHEASTERN PICKENS COUNTIES UNTIL 300 PM
EDT...

At 229 PM EDT...a strong thunderstorm was over Tate, or near
Jasper...moving east at 10 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Jasper, Ball Ground, Nelson, Lake Tamarack, Hollis Lathem Reservoir,
Marblehill, Tate and Reavis Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3450 8419 3433 8425 3433 8426 3430 8426
      3424 8428 3437 8451 3451 8443
TIME...MOT...LOC 1829Z 285DEG 6KT 3442 8442

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 2:39 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT SAT JUL 15 2017

GAZ012-020-021-151915-
Cherokee GA-Gordon GA-Bartow GA-
239 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...SOUTHERN
GORDON AND NORTHEASTERN BARTOW COUNTIES UNTIL 315 PM EDT...

At 238 PM EDT...a strong thunderstorm was over Pine Log, or 10 miles
north of Cartersville...moving east at 5 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cartersville, Adairsville, White, Salacoa Valley, Pine Log, Folsom
and Funkhouser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3442 8483 3440 8458 3438 8458 3420 8473
      3430 8490
TIME...MOT...LOC 1838Z 285DEG 6KT 3432 8478

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 4:34 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT SAT JUL 15 2017

GAZ033-034-045-152100-
North Fulton GA-DeKalb GA-Gwinnett GA-
434 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...DEKALB AND
SOUTHWESTERN GWINNETT COUNTIES UNTIL 500 PM EDT...

At 434 PM EDT...a strong thunderstorm was over North Druid Hills, or
near Decatur...moving east at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Atlanta, Decatur, Sandy Springs, Dunwoody, Snellville, Lilburn,
Chamblee, Doraville, Clarkston, Stone Mountain, Avondale Estates,
Pine Lake, Tucker, Belvedere Park, North Decatur, North Atlanta,
North Druid Hills, Midtown, Grant Park-Zoo Atlanta and
Candler-Mcafee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3394 8434 3387 8403 3365 8421 3364 8423
      3363 8423 3363 8424 3365 8425 3365 8428
      3379 8445
TIME...MOT...LOC 2034Z 289DEG 13KT 3383 8431

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 4:43 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
443 PM EDT SAT JUL 15 2017

GAZ097-098-111>113-152115-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-Laurens GA-
443 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOMBS...
NORTHEASTERN WHEELER...SOUTHEASTERN TREUTLEN...NORTHERN MONTGOMERY
AND SOUTHEASTERN LAURENS COUNTIES UNTIL 515 PM EDT...

At 443 PM EDT...a strong thunderstorm was over Glenwood, or near
Mount Vernon...moving south at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston,
Tarrytown, Lothair, Landsburg, Barnhill, Kibbee and Zaidee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3209 8277 3233 8281 3247 8251 3220 8238
TIME...MOT...LOC 2043Z 359DEG 11KT 3220 8269

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 5:05 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
505 PM EDT SAT JUL 15 2017

GAZ108>110-152130-
Telfair GA-Wilcox GA-Dodge GA-
505 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR...
SOUTHEASTERN WILCOX AND SOUTHERN DODGE COUNTIES UNTIL 530 PM EDT...

At 505 PM EDT...a strong thunderstorm was near Browning, or 8 miles
south of Abbeville...moving northeast at 10 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Abbeville, Rhine, Temperance, Browning and Antioch Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3181 8314 3182 8314 3182 8315 3183 8315
      3184 8317 3185 8318 3185 8321 3184 8321
      3185 8339 3200 8334 3197 8308 3181 8312
TIME...MOT...LOC 2105Z 207DEG 7KT 3187 8327

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 5:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
506 PM EDT SAT JUL 15 2017

GAZ109>111-152130-
Wheeler GA-Telfair GA-Dodge GA-
506 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...NORTHWESTERN
TELFAIR AND DODGE COUNTIES UNTIL 530 PM EDT...

At 506 PM EDT...a strong thunderstorm was near Milan, or 10 miles
south of Eastman...moving northeast at 10 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Eastman, Helena, Milan, Chauncey, Jay Bird Springs, Five Points,
Achord and Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3204 8323 3225 8317 3219 8301 3215 8299
      3216 8295 3213 8286 3196 8304
TIME...MOT...LOC 2106Z 207DEG 7KT 3205 8311

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:08 PM EDTSpecial Weather StatementFFCCherokee52 min
Jul 14, 8:20 PM EDTSpecial Weather StatementFFCGwinnett40 min
Jul 14, 9:02 PM EDTSpecial Weather StatementFFCDeKalb43 min
Jul 14, 9:52 PM EDTSpecial Weather StatementFFCDade38 min
Jul 14, 10:36 PM EDTSpecial Weather StatementFFCDade39 min
Jul 15, 11:58 AM EDTSpecial Weather StatementFFCWalker32 min
Jul 15, 12:48 PM EDTSpecial Weather StatementFFCWalker27 min
Jul 15, 1:16 PM EDTSpecial Weather StatementFFCChattooga29 min
Jul 15, 1:31 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Walker29 min
Jul 15, 2:09 PM EDTSpecial Weather StatementFFCToombs36 min
Jul 15, 2:12 PM EDTSpecial Weather StatementFFCFloyd33 min
Jul 15, 2:29 PM EDTSpecial Weather StatementFFCPickens31 min
Jul 15, 2:39 PM EDTSpecial Weather StatementFFCBartow36 min
Jul 15, 4:34 PM EDTSpecial Weather StatementFFCDeKalb26 min
Jul 15, 4:43 PM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler32 min
Jul 15, 4:55 PM EDTSevere Thunderstorm WarningFFCMontgomery, Treutlen, Wheeler35 min
Jul 15, 5:05 PM EDTSpecial Weather StatementFFCBen Hill25 min
Jul 15, 5:32 PM EDTSpecial Weather StatementFFCDodge, Treutlen, Wheeler28 min
Jul 15, 5:41 PM EDTSpecial Weather StatementFFCSpalding34 min
Jul 15, 5:43 PM EDTSpecial Weather StatementFFCHenry32 min
Jul 15, 5:55 PM EDTSpecial Weather StatementFFCWilcox35 min
Jul 15, 7:39 PM EDTSpecial Weather StatementFFCJefferson36 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.